Reversible vascular calcifications associated with hypervitaminosis D
- 282 Downloads
A 64-year-old man was hospitalized in 2002 with symptoms of stupor, weakness, and renal colic. The clinical examination indicated borderline hypertension, small masses in the glutei, and polyuria. Laboratory tests evidenced high serum concentrations of creatinine, calcium, and phosphate. Imaging assessments disclosed widespread vascular calcifications, gluteal calcifications, and pelvic ectasia. Subsequent lab tests indicated suppressed serum parathyroid hormone, extremely high serum 25-hydroxy vitamin D, and normal serum 1,25-dihydroxy vitamin D. Treatment was started with intravenous infusion of saline and furosemide due to the evidence of hypercalcemia. Prednisone and omeprazole were added given the evidence of hypervitaminosis D. The treatment improved serum calcium, kidney function, and consciousness. The medical history disclosed recent treatment with exceptionally high doses of slow-release intra-muscular cholecalciferol and the recent excretion of urinary stones. The patient was discharged when it was possible to stop the intravenous treatment. The post-discharge treatment included oral hydration, furosemide, prednisone and omeprazole for approximately 6 months up to complete resolution of the hypercalcemia. The patient came back 12 years later because of microhematuria. Lab tests were normal for calcium/phosphorus homeostasis and kidney function. Imaging tests indicated only minor vascular calcifications. This is the first evidence of reversible vascular calcifications secondary to hypervitaminosis D.
KeywordsVitamin D Cholecalciferol Hypercalcemia Vascular calcification
Compliance with the ethical standards
Conflict of interest
The authors have no interest to disclose.
All procedures performed in studies involving the patient included in the case report were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki Declaration and its later amendments or comparable ethical standards.
Informed written consent was obtained from the patient included in the case report.